Alert archive / Virginia / Flash Flood Warnings in 2002
Flash Flood Warning 16, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at May 27, 2002, 5:32 PM EDT for Shenandoah County, Virginia. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 27, 2002, 5:32 PM EDT (21:32 UTC)
- Expired
- May 27, 2002, 7:30 PM EDT
- In force
- 118 min
- Issued by
- NWS Baltimore/Washington
- Area
- Whole counties
County Shenandoah County, VA
The radar
The Sterling radar (KLWX), 95 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 9.5 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 99 J/kg
- Mixed-layer CIN
- -179 J/kg
- Mixed-layer LCL
- 1045 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KLWX 272132 FFWLWX VAC171-272330- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 531 PM EDT MON MAY 27 2002 THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A * FLASH FLOOD WARNING FOR... SHENANDOAH COUNTY IN NORTHWEST VIRGINIA * UNTIL 730 PM EDT. * AT 526 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH VERY HEAVY RAINFALL JUST NORTHWEST OF TOMS BROOK. SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING IN TOMS BROOK AND STRASBURG. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER GROUND. $$ LAT...LON 3907 7842 3897 7832 3888 7845 3898 7859 HTS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at May 27, 3:15 PM EDT, 2 hours 17 minutes earlier.
Area forecast discussion, May 27, 3:15 PM EDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 315 PM EDT MON MAY 27 2002 ...SHORT TERM...TONIGHT THRU TUE NIGHT... SCT SHRA/TSRA DEVELOPED JUST E OF BLUE RIDGE MTNS AND ALONG POTOMAC HIGHLANDS TODAY ON UPSLOPE SE WINDS. STORMS HAVE BEEN NEARLY STATIONARY DUE TO LIGHT WINDS BLO 500MB. RAINFALL RATES HAVE BEEN AS HIGH AS 1.5 IN/HR SO HAVE BEEN MONITORING ALL CELLS FOR FLASH FLOODING. FLOOD WATCH REMAINS IN EFFECT UNTIL 8 PM FOR W 1/2 CWA. WILL ALSO MONITOR CELLS FOR HAIL DUE TO CAPE NEAR 1000 J/KG. NO PRECIP E OF BLUE RIDGE ATTM BUT CANNOT RULE OUT POPCORN SHRA/TSRA THRU SUNSET BECAUSE WEAK BDRY STILL REMAINS NEARBY. BELIEVE BDRY SOMEWHERE NEAR LINE FROM IAD TO BALT CITY THAT AREA WILL HAVE BEST CHANCE TO SEE SOMETHING DEVELOP. ANY POPCORN PRECIP THAT DEVELOPS E OF MTNS SHUD END BY MIDNIGHT BUT CANNOT RULE OUT CONTINUED SHRA/TSRA IN MTNS OVERNIGHT DUE TO WEAK UPSLOPE FLOW. EXPECTING FOG TO DEVELOP TONIGHT DUE TO HIGH DEW PTS. W OF BLUE RIDGE FOG WILL BE ENHANCED BY AFT/EVE PRECIP. E OF BLUE RIDGE SOME CLRG EXPECTED TO HELP FOG FORM LATE. WILL CONTINUE SCT SHRA/TSRA IN MTNS AND JUST E OF BLUE RIDGE INTO TUE EVE BECAUSE LIGHT UPSLOPE FLOW CONTINUES AND LLRH STILL FCST TO BE AROUND. WILL LEAVE PRECIP OUT E OF MTNS BECAUSE MODELS SHOW SLIGHTLY DRIER AIR FILTERING INTO E CWA AS UL RIDGE AXIS BUILDS IN TUE. DRIER AIR REACHES ENTIRE CWA BY LATE TUE NIGHT. THIS WILL ALLOW SKIES TO PARTIALLY CLEAR RESULTING IN ANOTHER NIGHT OF FOG. MMARGRAF LONG TERM...SOUTHEASTERLY LL FLOW IS PROGGED WED WHICH SHOULD GIVE US SOME CLOUDS AND SLIGHTLY COOLER TEMPS. ALSO SOME HIGHER CLOUDS FROM THE DEVELOPING SOUTHERN SYSTEM SHOULD ALSO START TO SPREAD INTO THE REGION AS IT MOVES TOWARDS THE S CAROLINA COAST BY LATE WED/THU. BEST CHC OF PCPN STILL LOOKS TO BE THU... AND THEN AGAIN ON FRI WI PREFNTL SHWRS/TSTMS FROM THE NORTHERN SYSTEM. SOME UNCERTAINTY CONTINUES WITH THE SOUTHERN SYSTEM...BUT THE NORTHERN STEAM BEGINS TO AMPLIFY BY THURSDAY NIGHT/FRIDAY AND WL BEGIN TO DOMINATE THE WX PATTERNS THROUGH WEEKEND. SFC HI PRES BLDG IN WITH COOLER AND BREEZY NW FLOW THROUGH THE WKND. ND .LWX... DC...NONE. MD...FLOOD WATCH UNTIL 8 PM FOR ZONES MDZ002>004...MDZ009. VA...FLOOD WATCH UNTIL 8 PM FOR ZONES VAZ021... VAZ025>031... VAZ038>042...VAZ051>053. WV...FLOOD WATCH FOR UNTIL 8 PM FOR ZONES WVZ048>055.
In the hours before
Local storm report, May 27, 12:23 PM EDT, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
1223 PM EDT MON MAY 27 2002
...ADDITIONAL REPORTS FROM SUNDAY AFTERNOON AND EVENING STORMS...
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0220 PM LURAY VA .75 INCH HAIL
05/26/02 PAGE REPORTED BY SPOTTER.
0330 PM COUNTYWIDE VA FLASH FLOODS
05/26/02 RAPPAHANNOCK ROADS FLOODED. CARS PULLED
OVER TO SIDE OF ROAD.
REPORTED BY 911.
0353 PM AMISSVILLE VA 1.00 INCH HAIL
05/26/02 RAPPAHANNOCK HAIL COVERED GROUND.
REPORTED BY SPOTTER.
0454 PM 1 S HAMILTON VA .75 INCH HAIL
05/26/02 LOUDOUN REPORTED BY SPOTTER.
0455 PM FULKS RUN VA .75 INCH HAIL
05/26/02 ROCKINGHAM REPORTED BY SPOTTER.
0540 PM 3 SW CAPON BRIDGE WV 1.75 INCH HAIL
05/26/02 HAMPSHIRE UP TO 2 INCHES OF HAIL
ACCUMULATED ON ROADS MAKING
TRAVEL DIFFICULT. LEAVES
WERE STRIPPED OFF
VEGETATION. REPORTED BY
SPOTTER.
0644 PM CAPON BRIDGE WV FLASH FLOODS
05/26/02 HAMPSHIRE DRIVEWAY WASHED AWAY ALONG
ROUTE 50. REPORTED BY 911.
0650 PM WARRENTON VA 66 MPH TSTM WIND GUST
05/26/02 FAUQUIER RECORDED BY SPOTTER.
0900 PM WARRENTON VA WIND DAMAGE
05/26/02 FAUQUIER DAMAGED TREES AND POWER
OUTAGES DUE TO HIGH WINDS.
REPORTED BY SPOTTER.
0935 PM MANASSAS VA .75 INCH HAIL
05/26/02 PRINCE WILLIAM REPORTED BY SKYWARN.
0950 PM MANASSAS VA .75 INCH HAIL
05/26/02 PRINCE WILLIAM REPORTED BY SKYWARN.
1000 PM MOUNT JACKSON VA FLASH FLOODS
05/26/02 SHENANDOAH ROADS FLOODED NEAR MOUNT
JACKSON. REPORTED BY 911.
MKMThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 8:48 PM EDT | Severe Thunderstorm Warning | LWX | Fauquier | 42 min |
| May 26, 8:53 PM EDT | Severe Thunderstorm Warning | LWX | Fairfax, Loudoun, Prince William | 52 min |
| May 26, 9:48 PM EDT | Severe Thunderstorm Warning | LWX | Fairfax, Loudoun, City of Fairfax, City of Manassas, City of Manassas Park | 42 min |
| May 26, 9:58 PM EDT | Flash Flood Warning | LWX | Shenandoah | 62 min |
| May 26, 10:19 PM EDT | Flash Flood Warning | LWX | Fairfax, City of Fairfax | 86 min |
| May 27, 4:50 AM EDT | Flash Flood Warning | LWX | Loudoun | 115 min |
| May 27, 3:23 PM EDT | Severe Thunderstorm Warning | LWX | Rockingham | 37 min |
| May 27, 3:26 PM EDT | Flash Flood Warning | LWX | Nelson | 2 hr |
| May 27, 3:42 PM EDT | Flash Flood Warning | LWX | Rockingham, City of Harrisonburg | 2 hr |
| May 27, 4:13 PM EDT | Severe Thunderstorm Warning | LWX | Albemarle | 32 min |
| May 27, 4:23 PM EDT | Flash Flood Warning | LWX | Albemarle | 67 min |
| May 27, 4:54 PM EDT | Severe Thunderstorm Warning | LWX | Frederick, Shenandoah | 36 min |
| May 27, 6:44 PM EDT | Severe Thunderstorm Warning | LWX | Fauquier | 31 min |
| May 27, 6:58 PM EDT | Flash Flood Warning | LWX | Stafford | 2 hr |
| May 27, 7:14 PM EDT | Severe Thunderstorm Warning | LWX | Prince William, City of Manassas, City of Manassas Park | 31 min |
Nearby
Flash Flood Warnings in Virginia, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.